Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Birmingham, AL

April 18, 2019Lowndes County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 8:43 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 8:43 PM CDT (01:43 UTC)
Expired
Apr 18, 2019, 9:45 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lowndes County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 9:10 PM CDTTSTM WND DMG4 Nnw Letohatchee, ALSHERIFF DISPATCH REPORTED TREES DOWN NEAR COUNTY RD 26 AND COUNTY RD 37. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS54 KBMX 190143
SVRBMX
ALC085-101-190245-
/O.NEW.KBMX.SV.W.0075.190419T0143Z-190419T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
843 PM CDT THU APR 18 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Lowndes County in south central Alabama...
  Montgomery County in south central Alabama...

* Until 945 PM CDT.

* At 843 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles north of Pine Apple to 12 miles west of
  Lowndes County Airport to 8 miles north of Georgiana, moving
  northeast at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White
  Hall, Gordonville, Lowndesboro, Benton, Hyundai Motors Of Alabama,
  Auburn University In Montgomery, Woodcrest, Snowdoun, Sellers,
  Waugh, Lagoon Park, Hunter, Alabama State University, Logan and
  Montgomery Riverwalk Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

LAT...LON 3205 8691 3222 8691 3223 8681 3228 8686
      3239 8678 3235 8668 3241 8662 3234 8649
      3241 8646 3241 8631 3250 8626 3243 8619
      3242 8603 3228 8592 3228 8593 3200 8630
      3205 8631 3205 8641 3196 8641 3196 8686
TIME...MOT...LOC 0143Z 215DEG 63KT 3204 8695 3194 8680 3176 8677 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
3 follow-up statements
550 
WWUS54 KBMX 190206
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
906 PM CDT THU APR 18 2019

ALC085-101-190245-
/O.CON.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Lowndes AL-Montgomery AL-
906 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LOWNDES AND MONTGOMERY COUNTIES...

At 905 PM CDT, severe thunderstorms were located along a line
extending from near White Hall to near Hayneville to Logan, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White Hall,
Gordonville, Lowndesboro, Benton, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Beechwood, Auburn University In Montgomery,
Woodcrest, Maxwell Air Force Base, Snowdoun, Sellers, Davenport and
Waugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

LAT...LON 3228 8686 3239 8678 3235 8668 3241 8662
      3234 8649 3241 8646 3241 8631 3250 8626
      3243 8619 3242 8603 3228 8592 3228 8593
      3200 8630 3205 8631 3205 8641 3196 8641
      3196 8671 3223 8682 3223 8681
TIME...MOT...LOC 0205Z 231DEG 52KT 3235 8667 3223 8653 3201 8650 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
663 
WWUS54 KBMX 190225
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
925 PM CDT THU APR 18 2019

ALC085-190235-
/O.CAN.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Lowndes AL-
925 PM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Alabama.

LAT...LON 3205 8631 3205 8641 3224 8641 3227 8647
      3233 8647 3234 8649 3241 8646 3241 8631
      3250 8626 3243 8619 3242 8609 3241 8605
      3242 8603 3234 8599 3233 8597 3230 8595
      3228 8592 3227 8598 3223 8600 3200 8630
TIME...MOT...LOC 0225Z 222DEG 57KT 3248 8641 3236 8627 3214 8624 

$$

ALC101-190245-
/O.CON.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Montgomery AL-
925 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR MONTGOMERY COUNTY...

At 925 PM CDT, severe thunderstorms were located along a line
extending from near Millbrook to Montgomery to Sprague, moving
northeast at 65 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Montgomery, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Auburn University In Montgomery, Woodcrest, Maxwell Air
Force Base, Snowdoun, Sellers, Davenport, Waugh, Lagoon Park,
Pintlala, Hunter, Alabama State University, Strata, Naftel, Hope Hull
and Dannelly Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

LAT...LON 3205 8631 3205 8641 3224 8641 3227 8647
      3233 8647 3234 8649 3241 8646 3241 8631
      3250 8626 3243 8619 3242 8609 3241 8605
      3242 8603 3234 8599 3233 8597 3230 8595
      3228 8592 3227 8598 3223 8600 3200 8630
TIME...MOT...LOC 0225Z 222DEG 57KT 3248 8641 3236 8627 3214 8624 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
786 
WWUS54 KBMX 190239
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
939 PM CDT THU APR 18 2019

ALC101-190246-
/O.EXP.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Montgomery AL-
939 PM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY WILL EXPIRE
AT 945 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southeast Montgomery County until 1015 PM CDT.

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Alabama.

LAT...LON 3205 8631 3205 8641 3224 8641 3227 8647
      3233 8647 3234 8649 3241 8646 3241 8631
      3250 8626 3243 8619 3242 8609 3241 8605
      3242 8603 3234 8599 3233 8597 3230 8595
      3228 8592 3227 8598 3223 8600 3200 8630
TIME...MOT...LOC 0236Z 215DEG 63KT 3263 8629 3251 8615 3229 8612 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 18, 6:27 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MCV located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Line of storms with strong winds is now at TCL and will affect
BHM/EET before 01Z then will affect ASN/ANB before 03Z.

TSRA will remain in the forecast through 08Z with SHRA persisting
through around 10Z followed by VCSH at most terminals.

Ceilings will become MVFR with the arrival of the convection this
evening with most sites remaining IFR through 15Z Friday as the
upper low moves across the area.

Winds will remain out of the south/southwest 10-20 kt with gusts
to 30 kt at times ahead and within the convective line. Winds will
become west/northwest 10-20 kt overnight behind the line and into
the morning hours on Friday.

05

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  56  42  60  42 / 100  70  50  20   0
Anniston    56  58  42  61  43 / 100  70  50  20   0
Birmingham  54  55  43  63  46 / 100  70  40  10   0
Tuscaloosa  53  58  43  67  45 / 100  60  30  10   0
Calera      54  56  43  64  45 / 100  70  40  10   0
Auburn      60  61  44  61  44 / 100  60  30  20   0
Montgomery  58  60  44  66  45 / 100  60  30  10   0
Troy        60  61  44  65  43 / 100  60  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Local storm report, Apr 18, 8:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     1 S WATTSVILLE          33.66N 86.28W
04/18/2019                   ST. CLAIR          AL   EMERGENCY MNGR

            TREE ON HOUSE ALONG HWY 231 NEAR COAL CITY,
            AL.

&&

MW
Local storm report, Apr 18, 8:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     LIPSCOMB                33.43N 86.93W
04/18/2019                   JEFFERSON          AL   EMERGENCY MNGR

            TREE ON HOME ALONG HANDY AVE IN LIPSCOMB,
            AL.

&&

MW
Local storm report, Apr 18, 8:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 NNE BEVILL STATE COLL 33.77N 87.80W
04/18/2019                   FAYETTE            AL   PUBLIC

            TREES DOWN ALONG HWY 171 NORTH OF HWY 102 IN
            FAYETTE, AL.

&&

MW
Local storm report, Apr 18, 8:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 E HOOVER              33.40N 86.78W
04/18/2019                   JEFFERSON          AL   FIRE DEPT/RESCUE

            TREE ON HOUSE ALONG RIDGECREST DR.

&&

MW
Local storm report, Apr 18, 8:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 W VULCAN PARK         33.49N 86.81W
04/18/2019                   JEFFERSON          AL   EMERGENCY MNGR

            TREES DOWN ALONG 17TH AVE S IN DOWNTOWN
            BIRMINGHAM, AL.

&&

MW
Local storm report, Apr 18, 8:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 NE MIDFIELD           33.47N 86.90W
04/18/2019                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ALONG MEADOW LANE IN BIRMINGHAM,
            AL.

&&

MW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:16 PM CDTSevere Thunderstorm WarningBMXMarion, Winston63 min
Apr 18, 7:32 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair57 min
Apr 18, 7:41 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 18, 7:52 PM CDTSpecial Weather StatementBMXCoosa, Talladega53 min
Apr 18, 8:02 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Apr 18, 8:54 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter47 hr
Apr 18, 8:58 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo47 hr
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike35 min
Apr 19, 12:20 AM CDTSpecial Weather StatementBMXElmore, Lowndes, Montgomery55 min
Apr 19, 1:15 AM CDTSpecial Weather StatementBMXBullock, Elmore, Macon, Montgomery, Tallapoosa60 min
Apr 19, 1:23 AM CDTSpecial Weather StatementBMXPike67 min
Apr 19, 2:33 AM CDTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Russell57 min
Apr 19, 3:38 AM CDTRiver Flood WarningBMXSumter7 hr
Apr 19, 4:05 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
Apr 19, 5:37 AM CDTSpecial Weather StatementBMXRussell23 min
Apr 19, 1:57 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa6 hr
Apr 19, 3:45 PM CDTRiver Flood WarningBMXElmore, Montgomery3 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.